International Journal of Psychiatry Research

Abstract

Trazodone- Induced Mood Switching in an Anxious Patient

Mable Jing Ting Quek, Leslie Eng Choon Lim, Shian Ming Tan, Shi Hui Poon.

Objective: The development of symptoms suggestive of mania or hypomania during treatment with an antidepressant, including Trazodone, has been established by previous studies. In most previous case reports, patients were receiving treatment for either major depression or bipolar mood disorder, and their symptoms of mania or hypomania remitted after cessation of the antidepressant. We present a case with features that were
unique and differed from previous case reports.

Method: We describe Trazodone-induced mania in an anxious patient, and review the literature of the phenomenon of “mood switching” induced by antidepressants, particularly focusing on Trazodone.

Results: A 67-year-old man was started on Trazodone for management of generalised anxiety disorder. He developed symptoms of mania on the 8th day of taking Trazodone. Despite cessation of Trazodone, the patient remained symptomatic and required treatment with mood stabilizers. Despite achieving remission, he was noted to have 2 relapses of mania requiring inpatient management in the following 3 months.

Conclusion: Our case suggests that antidepressant-induced mood-switching may not be as reversible or treatable as suggested by previous case reports. It also demonstrates that switching can occur in anxious patients, even at a low dose of Trazodone.

View pdf